Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 4, NWS Quad Cities, IA

April 30, 202319 counties in Iowa; Henderson County, Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this wind advisory at Apr 30, 2023, 2:33 AM CDT for 19 counties in Iowa; Henderson County, Mercer County, Rock Island County, Illinois. It took effect at Apr 30, 2023, 9:58 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2023, 2:33 AM CDT (07:33 UTC)
In effect from
Apr 30, 2023, 9:58 AM CDT
Expired
Apr 30, 2023, 8:00 PM CDT
In force
10 hr
Issued by
NWS Quad Cities, IA
All 22 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Henderson County, IL, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 68 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS73 KDVN 300733
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
233 AM CDT Sun Apr 30 2023

IAZ040-041-051>053-063-064-301700-
/O.NEW.KDVN.WI.Y.0004.230430T1500Z-230501T0100Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, and Iowa City
233 AM CDT Sun Apr 30 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Buchanan, Delaware, Benton, Linn, Jones, Iowa and 
  Johnson Counties.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JTS
3 follow-up statements
301 
WWUS73 KDVN 301458
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
958 AM CDT Sun Apr 30 2023

IAZ065>068-076>078-087>089-098-099-ILZ015-024-025-302300-
/O.EXB.KDVN.WI.Y.0004.230430T1458Z-230501T0100Z/
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson-
Including the cities of Tipton, Clinton, Muscatine, Davenport, 
Bettendorf, Sigourney, Washington, Wapello, Fairfield, 
Mount Pleasant, Burlington, Keosauqua, Fort Madison, Moline, 
Rock Island, Aledo, and Oquawka
958 AM CDT Sun Apr 30 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Illinois and 
  east central and southeast Iowa.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ040-041-051>053-063-064-302300-
/O.EXT.KDVN.WI.Y.0004.230430T1458Z-230501T0100Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, and Iowa City
958 AM CDT Sun Apr 30 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Buchanan, Delaware, Benton, Linn, Jones, Iowa and 
  Johnson Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
994 
WWUS73 KDVN 302001
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
301 PM CDT Sun Apr 30 2023

IAZ040-041-051>053-063>068-076>078-087>089-098-099-ILZ015-024-025-
010100-
/O.CON.KDVN.WI.Y.0004.000000T0000Z-230501T0100Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Clinton-
Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Clinton, 
Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello,
Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, 
Moline, Rock Island, Aledo, and Oquawka
301 PM CDT Sun Apr 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and west central Illinois and 
  east central, northeast and southeast Iowa.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
098 
WWUS73 KDVN 010055
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
755 PM CDT Sun Apr 30 2023

IAZ040-041-051>053-063>068-076>078-087>089-098-099-ILZ015-024-025-
010200-
/O.EXP.KDVN.WI.Y.0004.000000T0000Z-230501T0100Z/
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Clinton-
Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Clinton, 
Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello,
Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, 
Moline, Rock Island, Aledo, and Oquawka
755 PM CDT Sun Apr 30 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds have decreased below advisory criteria. Strong northwest
winds between 15 and 25 mph, with an occasional gust above 30 mph
will be possible through midnight.

$$

GROSS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Apr 30, 12:32 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 30, 12:32 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1232 AM CDT Sun Apr 30 2023

...06Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 1259 PM CDT Sat Apr 29 2023

Partly sunny skies and windy conditions were found across the
area today. Temperatures in the 50s and 60s were found areawide.
To our west an area of rain showers was moving across western Iowa
as vort lobe rotated across the area. These showers are expected
to move into the area late this afternoon. Further north of the
area, another vort lobe rotating around an upper level low will
bring cooler temps and a chance for rain again Sunday for parts of
the area.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 1259 PM CDT Sat Apr 29 2023

Key messages:

1. Cool temperatures through the period.
2. Winds will approach wind advisory levels tomorrow leading to a
brisk cold day.
3. Showers, even snow showers are expected tomorrow.

Discussion:

Upper level low remains entrenched across the area leading below
average temperatures, strong winds and chances for precip. This
will continue through the short term period as chances for precip
are tied to the next vort lobe rotating into the area. The next
one is moving towards the area now and will bring showers to the
area later this afternoon into the evening. After this a short
lull before another one pulls through WI into IL bringing showers
to the area. At the same time, strong CAA will bring stronger
winds to the area. We may need a wind advisory as current gusts
get close to advisory levels.

Looking to pop chances Sunday morning. There are steep llvl lapse
rates along with ice nucleation. It looks like we could see some
rasn showers in the north especially around 12z. CAMs have this as
well. Model soundings have Tw zeros closer to freezing through the
AM, so do think there will be periods of more snow than rain snow.
But rates don't look high enough to overcome the warmer ground
temps. No accumulation and impacts are expected. Chance for
showers will continue through the rest of the period mainly along
and east of the Mississippi River.

.LONG TERM...(Sunday night through Saturday)
Issued at 210 PM CDT Sat Apr 29 2023

Key Messages:

1) Warming trend through mid-week, then slightly cooler into next
weekend

2) Mainly dry though the long term with only slight/low chances for
light rainfall amounts

Sunday night and Monday, low pressure will be over the Great Lakes
region and will be pivoting upper level waves down across NE IA,
southern WI, and northern IL in the cyclonic flow. Some rain showers
and diurnal rain mixed with snow showers will still be possible
across the NE third or so of the CWA.  QPF totals appear light with
amounts of a trace to near a tenth of an inch possible near
Freeport.  Otherwise, it will be windy, cold, and mostly cloudy.
Wind gusts may be in the 40 to 45 MPH range at times Monday
afternoon into the evening.  This will need to be monitored for
headline issuance. Lows early Monday will be in the mid 30s to low
40s, with afternoon highs only getting into the upper 40s and low
50s NE to mid 50s to near 60 SW. It will feel much colder with the
strong NW winds though.

Monday night through Wednesday, Canadian high pressure will build
into the area with mostly clear skies and warmer temperatures. It
will still be breezy from the NW Tuesday with highs in the mid 50s
NE to lower 60s SW. Wednesday, as the high is more overhead, more in
the way of sunshine is expected along with lighter WSW winds. Highs
will be in the mid 60s to lower 70s.

Wednesday night into Saturday, the high will be off to the east with
southerly return flow back into the region. Models agree to a
degree, but diverge with placement and timing of features.  Thus,
there is low confidence in the precip chances through this time
frame.  The forecast blend has mainly slight chance (20 percent)
POPs Thursday into Saturday, with a focus on the SE half or so
Thursday night when low chance (30 percent) POPs are slated along
with isolated thunder chances. Highs Thursday are expected to be in
the mid 60s NE to mid 70s SW. Cooler temps in the low to mid 60s NE
to upper 60s and low 70s SW are expected late next week and into
next weekend.  ..14..

Moisture availability is the key. Although there is a daily risk of
rain during this time frame, the overall big picture suggests
that there will be many hours of dry weather.  ..08..

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1232 AM CDT Sun Apr 30 2023

VFR conditions were observed across the area early this Sunday
morning, but a trough of low pressure will bring lowering ceilings
and cooler, windy conditions later today. Widespread MVFR
ceilings, with perhaps some IFR at DBQ, are expected. Northwest
winds should gust between 30 to 35 knots across the area later
today, with perhaps a few isolated stronger gusts. Some light
precipitation will be possible as the trough sweeps through,
mainly in the form of rain. However, a light wintry mix of
rain/snow will be possible at DBQ in the early morning hours.
Some of the models are suggesting some visibility reductions at
DBQ and MLI from the precipitation, but the NBM probabilities of
MVFR are only around 20 to 30 percent, so will leave at 6SM for
now.

&&

.HYDROLOGY...
Issued at 1259 PM CDT Sat Apr 29 2023

The crest on the Mississippi has arrived at DBQ today and will
move through the area for the next few days. With little
additional rain in the forecast and dry soils, the current river
forecasts are expected to show little to no change.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14/08
AVIATION...Schultz
HYDROLOGY...Gibbs
Hazardous weather outlook, Apr 29, 3:18 AM CDT, 23 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
318 AM CDT Sat Apr 29 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
318 AM CDT Sat Apr 29 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Mississippi River is experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The Mississippi River will continue to see flooding through next
week. Please see the latest Flood Statements and Flood Warnings
for details.

Very windy conditions will be seen across the area on Sunday, with
gusts up to 45 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

JTS

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in Illinois, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.